Alert archive / Idaho / Red Flag Warnings in 2012

Red Flag Warning 15, NWS Pocatello, ID

July 13, 20128 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 13, 2012, 3:34 AM MDT for 8 counties in Idaho. It took effect at Jul 13, 2012, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2012, 3:34 AM MDT (09:34 UTC)
In effect from
Jul 13, 2012, 2:00 PM MDT
Expired
Jul 13, 2012, 9:23 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Lemhi County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 106 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.6 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1042 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1042 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3997 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WWUS85 KPIH 130934
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
334 AM MDT FRI JUL 13 2012

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
MDT THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR
FIRE ZONES 411...476 AND 477 BELOW 6500 FEET...

IDZ412-413-131045-
/O.CAN.KPIH.FW.A.0006.120713T1800Z-120714T0600Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-
334 AM MDT FRI JUL 13 2012

...FIRE WEATHER WATCH IS CANCELLED FOR THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE ZONES 412 AND 413...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE FIRE
WEATHER WATCH. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 412 GOOSE CREEK AND RAFT 
  RIVER VALLEY/SOUTHERN SAWTOOTH NF...FIRE ZONE 413 CARIBOU 
  RANGE/CARIBOU NF.

* THUNDERSTORMS: EXTENSIVE CLOUD COVER WILL SIGNIFICANTLY IMPACT
  SURFACE HEATING TODAY AND CONSEQUENTLY REDUCE THE THREAT OF
  THUNDERSTORM DEVELOPMENT.

$$

IDZ411-476-477-132145-
/O.UPG.KPIH.FW.A.0006.120713T1800Z-120714T0600Z/
/O.NEW.KPIH.FW.W.0015.120713T2000Z-120714T0500Z/
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
334 AM MDT FRI JUL 13 2012

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
MDT THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR
FIRE ZONES 411...476 AND 477 BELOW 6500 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING BELOW 6500 FEET...WHICH IS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 11 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* AFFECTED AREA...IN IDAHO...FIRE ZONE 411 CENTENNIAL MOUNTAINS
  AND SNAKE RIVER RANGE/TARGHEE NF BELOW 6500 FEET...FIRE ZONE 
  476 LEMHI AND LOST RIVER RANGE/CHALLIS NF BELOW 6500 FEET... 
  FIRE ZONE 477 SAWTOOTH RANGE/NORTHERN SAWTOOTH NF BELOW 6500 
  FEET.

* TIMING...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
  THIS AFTERNOON AND EVENING.

* OUTFLOW WINDS...GUSTY OUTFLOW WINDS OF 40 MPH WILL BE 
  POSSIBLE WITH SOME STORMS. 

* PRECIPITATION...NEAR 0.10 INCHES OF MOISTURE CAN BE EXPECTED
  WITH SOME STORMS.

* IMPACTS...NEW FIRE STARTS WILL BE POSSIBLE. GUSTY AND ERRATIC
  OUTFLOW WINDS WILL CREATE HAZARDOUS CONDITIONS ON ESTABLISHED
  FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
2 follow-up statements
437 
WWUS85 KPIH 132018
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
218 PM MDT FRI JUL 13 2012

...RED FLAG WARNING IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES 411...476 AND
477 BELOW 6500 FEET...

IDZ411-476-477-140500-
/O.CON.KPIH.FW.W.0015.000000T0000Z-120714T0500Z/
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
218 PM MDT FRI JUL 13 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES
411...476 AND 477 BELOW 6500 FEET...

* AFFECTED AREA...IN IDAHO...FIRE ZONE 411 CENTENNIAL MOUNTAINS 
  AND SNAKE RIVER RANGE/TARGHEE NF BELOW 6500 FEET...FIRE ZONE 
  476 LEMHI AND LOST RIVER RANGE/CHALLIS NF BELOW 6500 FEET... 
  FIRE ZONE 477 SAWTOOTH RANGE/NORTHERN SAWTOOTH NF BELOW 6500 
  FEET.

* TIMING...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO 
  DEVELOP THIS AFTERNOON AND EVENING. 

* OUTFLOW WINDS...GUSTY OUTFLOW WINDS OF 40 MPH WILL BE 
  POSSIBLE WITH SOME STORMS.

* PRECIPITATION...NEAR 0.10 INCHES OF MOISTURE CAN BE EXPECTED 
  WITH SOME STORMS.

* IMPACTS...NEW FIRE STARTS WILL BE POSSIBLE. GUSTY AND ERRATIC 
  OUTFLOW WINDS WILL CREATE HAZARDOUS CONDITIONS ON ESTABLISHED 
  FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
648 
WWUS85 KPIH 140323
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
923 PM MDT FRI JUL 13 2012

IDZ411-476-477-140430-
/O.CAN.KPIH.FW.W.0015.000000T0000Z-120714T0500Z/
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
923 PM MDT FRI JUL 13 2012

...RED FLAG WARNING IS CANCELLED FOR LIGHTNING AND GUSTY
OUTFLOW WINDS FOR FIRE ZONES 411...476 AND 477 BELOW 6500 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELED THE RED
FLAG WARNING. NEARLY ALL LIGHTNING HAS ENDED...WITH ONLY SOME
ISOLATED LIGHTNING ACTIVITY IN THE LAST HOUR.

$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 12, 9:12 PM MDT, 6 hours 22 minutes earlier.

Area forecast discussion, Jul 12, 9:12 PM MDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
912 PM MDT THU JUL 12 2012

.UPDATE...CONDITIONS HAVE BECOME MORE STABLE THIS
EVENING...INCLUDING THE SOUTHERN BORDER AREA ALTHOUGH HAVE LEFT A
SLIGHT CHANCE OF THUNDERSTORMS IN FOR AWHILE THIS EVENING YET. THE
00Z NAM12 IS CONSISTENT WITH MONSOON MOISTURE DEEPENING OVER
SOUTHEAST IDAHO FRIDAY WITH THE MAIN PUSH OF MOISTURE SATURDAY.
THUNDERSTORMS FRIDAY WILL PRODUCE MORE RAIN THAN TODAY, BUT
CONDITIONS ARE STILL DRY AND THE FIRE DANGER IS STILL SIGNIFICANT.
A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE MOUNTAIN AREAS. RS

&&

.PREV DISCUSSION... /ISSUED 141 PM MDT THU JUL 12 2012/

DISCUSSION...UPPER HIGH OVER THE GREAT BASIN REMAINS IN PLACE
THIS AFTERNOON...BUT THE MORE WESTERLY FLOW OVER ID IS KEEPING THE
BULK OF THE MONSOON MOISTURE TO THE SOUTH. LIMITED MID LEVEL
MOISTURE IS EXPECTED TO PROVIDE FUEL FOR A FEW TSTMS LATER THIS
AFTERNOON...BUT MAINLY OVER THE MTNS. AS AN UPPER LOW MOVES INTO
THE WA COAST...THE FLOW OVER ID WILL BECOME MORE SOUTHERLY ON FRI.
THIS WILL ALLOW MONSOON MOISTURE BACK INTO THE FCST AREA. TSTMS
WILL BECOME MORE NUMEROUS FRI AFTERNOON AND EVENING...BUT MAINLY
OVER THE MTNS. BY SATURDAY...THE MONSOON FLOW IS MUCH MORE
ESTABLISHED. WITH MINOR WAVES IN THE FLOW AROUND THE UPPER HIGH...
SHOWERS AND TSTMS WILL BECOME MUCH MORE WIDESPREAD ON SATURDAY.
MODEL SOUNDINGS SHOW MORE OF A WET PROFILE...SO MEASURABLE PRECIP
WILL BE COMMON. THIS WILL ALSO DROP TEMPS BELOW NORMAL ON
SATURDAY. MONSOON MOISTURE IS STILL AVAILABLE ON SUNDAY...BUT NOT
QUITE AS MUCH. SHOWERS AND TSTMS WILL NOT BE AS WIDESPREAD AS
SATURDAY.

ANOTHER UPPER LOW DROPS INTO WESTERN WA/OR ON MONDAY..AND PUSHES
MUCH OF THE MONSOON MOISTURE TO THE EAST. THIS WILL LIMIT TSTMS
MAINLY TO THE MTNS. THE UPPER LOW REMAINS ANCHORED THRU WED...
WITH MAINLY MTN TSTMS THRU THURSDAY. TEMPS RETURN TO NORMAL
READINGS NEXT WEEK. HEDGES

AVIATION...EXPECT VFR CONDITIONS THROUGH PERIOD...BUT SMOKE FROM
AREA WILDFIRES MAY DRIFT OVER THE TERMINALS. INCREASING CLOUDS ARE
EXPECTED OVERNIGHT AS MONSOONAL MOISTURE SURGES NORTHWARD.
THUNDERSTORMS SHOULD REMAIN CONFINED TO THE SOUTHERN HIGHLANDS
TODAY...AND MAY APPROACH BYI AND PIH LATE THIS AFTERNOON...BUT WILL
SEE GREATER CHANCES OF CONVECTION TOMORROW AFTERNOON.  HINSBERGER

FIRE WEATHER...RED FLAG WARNING WILL CONTINUE THROUGH MIDNIGHT
TONIGHT OVER THE SOUTHERN HIGHLANDS DUE TO LIGHTNING POTENTIAL. AN
UPPER TROUGH WILL DEEPEN ALONG THE PACIFIC COAST TOMORROW DRAWING
MONSOONAL MOISTURE INTO THE AREA AND MAY SEE SHOWERS AND
THUNDERSTORMS TOMORROW AFTERNOON AND EVENING. HAVE THUS ISSUED A
FIRE WEATHER WATCH FOR THE SOUTHERN AND EASTERN HIGHLANDS...UPPER
SNAKE HIGHLANDS AND CENTRAL MOUNTAINS. A WETTER WEATHER PATTERN IS
EXPECTED ON SATURDAY...THOUGH THE COOLER TEMPS/CLOUD COVER SHOULD
KEEP CONVECTION SUPPRESSED FOR THE MOST PART. MODELS ARE GENERALLY
DEPICTING A RELATIVELY WET WEATHER PATTERN THROUGH MONDAY...THEN
DRIER WEATHER SHOULD MOVE INTO THE AREA.  HINSBERGER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
BELOW 6000 FEET FOR THE IDZ412-413-476-477.

&&
Hazardous weather outlook, Jul 12, 3:38 AM MDT, 23 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
338 AM MDT THU JUL 12 2012

IDZ017>025-031-032-130945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
338 AM MDT THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY
OVER THE SOUTHERN HIGHLANDS. THESE STORMS MAY PRODUCT BRIEF HEAVY
RAIN AND GUSTY WINDS. ABOVE NORMAL TEMPERATURES ARE EXPECTED AGAIN
TODAY WITH HIGHS APPROACHING 100 DEGREES IN THE SNAKE RIVER PLAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH AT LEAST MONDAY AS A
STRONG SURGE OF MONSOON MOISTURE REMAINS OVER EAST IDAHO. STORMS
ARE EXPECTED TO PRODUCE BRIEF HEAVY RAIN AND GUSTY OUTFLOW
WINDS ON FRIDAY AND WILL TRANSITION TO HEAVIER RAIN AMOUNTS AND
THE POTENTIAL FOR HAIL OVER THE WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Nearby

Red Flag Warnings in Idaho, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.